Indiana, 2008

Flash Flooding in Indiana, April 3 to 4, 2008

April 3 to 4, 2008 · NWS PAH · 3 events in 3 counties and zones

A warm front moved slowly north across southwest Indiana during the afternoon. Large clusters of thunderstorms produced very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A warm front moved slowly north across southwest Indiana during the afternoon. Large clusters of thunderstorms produced very heavy rain. Rainfall amounts averaged from 2 to 3 inches during the 24-hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 12:33 PM CST, 7 hours 27 minutes earlier.

Area forecast discussion, Apr 3, 12:33 PM CST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT THU APR 3 2008

.DISCUSSION...
WARM FRONT IS STILL SOUTH OF PAH FA...BUT ELEVATED STORMS WERE
OVERRUNNING THE BOUNDARY AND OFFERING ISOLD SVR THREAT INTO OZARKS
OF SEMO ALREADY. ANTICIPATE ISOLD SVR THREAT TO CONTINUE ALONG/IN
ADVANCE OF WARM FRONT AS IT LIFTS NORTH THIS PM/EVENING...LAYING
OUT SOMEWHERE ROUGHLY ALONG THE LOWER OH RIVER VALLEY. THEN FOCUS
SHIFTS TO WEST AS COLD FRONT COMES IN. STRONG TO SVR (STILL IN
SWODY1-2 SLGT RISK) STORMS ALONG/IN ADVANCE OF COLD FRONT WILL
ALSO BRING NEXT BOUT OF LOCALLY HEAVY RAINS. THIS MORNING-EARLY PM
RAINS HAVING BROUGHT FORECAST REALIZED .5-1.5 RAINS...THE
OVERNIGHT ROUND LOOKS TO BRING AN ADDITIONAL 2-3 WHICH SHOULD
BRING US CLOSE TO REALIZING OUR 4-5 HPC/FORECAST BULLSEYES. FFA
CONTINUES.

MAIN MODEL TREND IS SLOWER COLD FROPA W/SVR RISK & HEAVY RAIN
THREAT MORESO IN THE OVERNIGHT HOURS (03-09Z OR EVEN 06-12Z)
VERSUS YESTERDAY RUNS WHICH SHOWED 00-06Z AS PRIMARY THREAT HOURS.
EITHER WAY MODELS STILL SHOW FROPA BY 12Z TONIGHT SO HEAVIEST RAIN
THREAT FOR MOST OF THE AREA IS OVER BY THEN AND 18Z FFA END TIME IS
FINE. HOWEVER 2NDARY WAVE DEVELOPS AND RIDES ALONG THE STALLING
BOUNDARY THRU 18Z...SO SOME LOCALLY HEAVIER SHOWERS WILL CONTINUE
ACROSS MAINLY THE PENNYRILE OF WRN KENTUCKY. STILL THINK 18Z END
TIME IS GOOD THOUGH WELL LINGER A POP THRU THE PM HOURS IN THE SE
ESP...AND FLOOD WARNINGS MAY LINGER TOO.

DONT ANTICIPATE WELL SEE TRUE CLEARING TIL UPPER TROF
PASSAGE...WHICH IS NOT TIL SAT AM. AFTER THAT SURFACE HIGH RIDGE
MOVES INTO MID MS VALLEY FROM WEST AND SATURDAY SHOULD FINISH OUT
AS A NICE DAY. THIS WILL BEGIN A 24-48 HOUR TRANQUIL PERIOD AS THE
HIGH SLOWLY MIGRATES EAST AND UP THE OH VALLEY.

AFTER THAT THE MEDIUM-LONG RANGE PORTION OF THE FORECAST LOOKS TO
OFFER A MORE ZONAL FLOW PATTERN THAT RETURNS CHANCE POPS TO THE
PACKAGE ALMOST DAILY. WE TIME THE VARIOUS IMPULSES AND TRY TO
NARROW THE POPS DOWN AS MUCH AS POSSIBLE. OVERALL THE GFS & ECMWF
NOW OFFER A TRANSITIONING THEME FROM THE ZONAL FLOW PATTERN TO A
CENTRAL U.S. TROF BY THE END OF THE PERIOD...WHICH MIGHT OFFER OUR
NEXT BEST CHANCE FOR STRONGER STORMS BY THE END OF THE WEEK.

WE USED A MOS BLEND FOR THE NEAR TERM TEMP APPROACH AND FOLLOWED
THE HPC LEAD WITH COLLABORATIVE TWEEKS FOR THE MEDIUM TO LONG
RANGE TEMP FORECAST.

&&

.AVIATION...
IFR CIGS/MVFR VSBYS THE RULE IN OTHERWISE RELATIVE LULL BETWEEN
DEPARTING AM-EARLY PM RAINS AND INCOMING CONVECTION ASSOCIATED
WITH WARM FRONT...STILL PERCHED JUST TO THE SOUTH AT 18Z...AND
FORECAST TO LIFT NORTH THRU EARLY TONIGHT. ANTICIPATE ELYS GOING
SLY WITH WARM FROPA AND INCREASING CHANCES OF CONVECTION BEGINNING
ESP AFT 03Z. IFR CIGS MAY BRIEFLY RECOVER TO MVFR FLIGHT CATEGORY
BUT DETERIORATE TO IFR/EVEN LIFR AFT 03Z AS COLD FRONT APPROACHES.
LINE OF STRONG THUNDERSTORMS W/IFR-LIFR CIGS/VSBYS WILL HIT W/COLD
FROPA FORECAST 06Z-12Z TIME FRAME. AFT 12Z SOME IMPROVEMENT BUT
STILL LINGERING IFR-MVFR CIGS THRU END OF PLANNING PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

HUMPHREY
Hazardous weather outlook, Apr 3, 5:45 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
645 PM CDT THU APR 3 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
645 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

HEAVY RAIN IS EXPECTED ACROSS THE QUAD STATE REGION OVERNIGHT.
WIDESPREAD 1 TO 3 INCH AMOUNTS WILL BE LIKELY. AN AXIS OF SLIGHTLY
HIGHER AMOUNTS APPROACHING 4 INCHES WILL BE POSSIBLE ACROSS THE
SOUTHERN TIP OF ILLINOIS...FAR WESTERN KENTUCKY AND A PORTION OF
SOUTHEAST MISSOURI. REFER TO THE FLASH FLOOD WATCH PRODUCT FOR
DETAILS.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT. HAIL WILL
BE THE MOST LIKELY HAZARD. HOWEVER...STRONG WIND GUSTS WILL BE
POSSIBLE OVERNIGHT...ESPECIALLY FROM SOUTHEAST MISSOURI INTO WESTERN
KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS. IN THIS SAME AREA...IN
CLOSE PROXIMITY TO A WARM FRONTAL BOUNDARY...WHILE THE PROBABILITY
IS LOW...AN ISOLATED SEVERE THUNDERSTORM COULD PRODUCE A BRIEF
TORNADO SHOULD OPTIMAL CONDITIONS DEVELOP.

REFER TO FLOOD WARNINGS AND STATEMENTS FOR DETAILS ON AREA RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE RAIN AND THUNDERSTORM ACTIVITY WILL DECREASE FRIDAY MORNING.
LOOKING AHEAD...THUNDERSTORMS ARE FORECAST NEXT WEEK...DURING THE
MID WEEK PERIOD.

REFER TO FLOOD WARNINGS AND STATEMENTS FOR DETAILS ON AREA RIVER
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Local storm report, Apr 3, 5:48 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             6 E BENTON              38.01N 88.81W
04/03/2008  M0.75 INCH       FRANKLIN           IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED NEAR LOGAN.

&&

SMITTY
Special weather statement, Apr 3, 5:58 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT THU APR 3 2008

ILZ082-040020-
HAMILTON IL-
658 PM CDT THU APR 3 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN HAMILTON COUNTY...

AT 653 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ENTERING
SOUTHERN HAMILTON COUNTY BETWEEN THE TOWNS OF MACEDONIA AND
CORNERVILLE. MOVEMENT WAS EAST NORTHEAST AT 55 TO 60 MPH. THIS STORM
WILL IMPACT COMMUNITIES SOUTH OF MCLEANSBORO...INCLUDING DALE...
THROUGH 720 PM...AND MAY PRODUCE HAIL UP TO THE SIZE OF DIMES. IF
THE STORM SHOWS ANY STRENGTHENING...A WARNING MAY BE ISSUED.

RJP
Local storm report, Apr 3, 6:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FLASH FLOOD      MADISONVILLE            37.34N 87.51W
04/03/2008                   HOPKINS            KY   TRAINED SPOTTER

            PARKWOOD PLAZA MALL PARKING LOT IS UNDER WATER. MADISON
            SQUARE DRIVE HAS STANDING WATER ALONG SECTIONS NEAR THE
            MALL.

&&

SMITTY
Local storm report, Apr 3, 6:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FLASH FLOOD      MADISONVILLE            37.34N 87.51W
04/03/2008                   HOPKINS            KY   TRAINED SPOTTER

            PARKWAY PLAZA MALL PARKING LOT IS UNDER WATER. MADISON
            SQUARE DRIVE HAS STANDING WATER ALONG SECTIONS NEAR THE
            MALL.

&&

SMITTY
Local storm report, Apr 3, 6:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     FLASH FLOOD      GREENVILLE              37.21N 87.18W
04/03/2008                   MUHLENBERG         KY   LAW ENFORCEMENT

            HIGH WATER REPORTED ALONG COUNTY HIGHWAY 601.

&&

SMITTY
Local storm report, Apr 3, 7:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
811 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 S DELTA               37.18N 89.74W
04/03/2008                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            HWY P SOUTH OF DELTA IS ALMOST COMPLETELY COVERED IN
            WATER AND IMPASSABLE. HWY EE BETWEEN DELTA AND CHAFFEE IS
            ALSO UNDER WATER AND CLOSED.

&&

CW

The radar

The Evansville,IN radar (KVWX), 18 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Posey

When
April 3, 8:00 PM CST to April 4, 1:10 AM CST
Where
Posey County, Wadesville to 0.46 mi N of Springfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.100, -87.780

About one dozen roads were closed due to high water.

Flash Flood, Vanderburgh

When
April 3, 8:00 PM CST to April 4, 1:00 AM CST
Where
Vanderburgh County, Evansville to 1.51 mi SSE of Smythe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Flooded streets were reported in the Angel Mounds subdivision, where 1.75 inches of rain fell in three hours.

Flash Flood, Spencer

When
April 3, 8:30 PM CST to April 4, 2:00 AM CST
Where
Spencer County, Rockport to 1.59 mi NNE of Newtonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.880, -87.050

Highway 70 between Newtonville and State Route 66 was closed. State Route 545 was closed north of Troy. Many secondary county roads were closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87784, 87785, 87787.